Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 67150

Reviews
Table of Contents - Year : 2016 | Month : June | Volume : 10 | Issue : 6 | Page : OE01 - OE09

Clinical and Neuroradiological Spectrum of Metronidazole Induced Encephalopathy: Our Experience and the Review of Literature OE01-OE09

Ujjawal Roy, Ajay Panwar, Alak Pandit, Susanta Kumar Das, Bhushan joshi

Correspondence
Dr. Ujjawal Roy,
4th Floor, Lotus Apartment,18-Rupchand Mukherjee Lane, Near Bhowanipur Police Station, Kolkata-700025, India.
E=mail: drujjawalroy@gmail.com

Metronidazole is an antimicrobial agent mainly used in the treatment of several protozoal and anaerobic infections, additionally, is often used in hepatic encephalopathy and Crohn disease. Apart from peripheral neuropathy, metronidazole can also cause symptoms of central nervous system dysfunction like ataxic gait, dysarthria, seizures, and encephalopathy which may result from both short term and chronic use of this drug and is collectively termed as “metronidazole induced encephalopathy”(MIE). Neuroimaging forms the backbone in clinching the diagnosis of this uncommon entity, especially in cases where there is high index of suspicion of intoxication. Although typical sites of involvement include cerebellum, brain stem and corpus callosum, however, lesions of other sites have also been reported. Once diagnosed, resolution of findings on Magnetic Resonance Imaging (MRI) of the Brain along with clinical improvement remains the mainstay of monitoring. Here we review the key clinical features and MRI findings of MIE as reported in medical literature. We also analyze implication of use of this drug in special situations like hepatic encephalopathy and brain abscess and discuss our experience regarding this entity.